Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 20, 2021, 3:54 PM MDT for Madison County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 3:54 PM MDT (21:54 UTC)
- Expired
- Jul 20, 2021, 4:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
County Madison County, MT
The radar
The Pocatello radar (KSFX), 235 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WWUS85 KTFX 202154
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
354 PM MDT Tue Jul 20 2021
MTZ015-055-202230-
Madison-Gallatin-
354 PM MDT Tue Jul 20 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON AND CENTRAL GALLATIN COUNTIES...
At 353 PM MDT, a cluster of strong thunderstorms was centered around
21 miles southeast of Ennis, or 26 miles southeast of Virginia City,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Virginia City, Ennis, Jeffers, Big Sky, Cameron and Mcallister.
This includes the following highways...
Highway 191 between mile markers 31 and 72.
Highway 287 between mile markers 1 and 10, and between mile markers
5 and 55.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4475 11179 4478 11178 4478 11182 4514 11221
4568 11136 4536 11101 4535 11104 4508 11104
4507 11106 4511 11110 4505 11115 4501 11110
4495 11110 4470 11164 4470 11172
TIME...MOT...LOC 2153Z 238DEG 27KT 4510 11146
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:18 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 20, 2:18 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 218 PM MDT Tue Jul 20 2021 .SYNOPSIS... A day to day chance for mostly afternoon and evening showers and thunderstorms can be expected through Thursday. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Remainder of this afternoon through Wednesday...Primary concern over the period will be scattered, mostly afternoon and evening, showers and thunderstorms. These storms will produce lightning, gusty winds, and brief heavy rains. Some localized flooding will be possible especially this afternoon and evening as PWATs climb near to above 1", which is 2 to 3 standard deviations above normal. This will be especially true if a storm moves over a fire burn scar area. Monsoonal moisture continues to stream northeastward and over the region this afternoon and has lead to the development of scattered showers and thunderstorms over the southwest and will likely expand northeastward into Central MT later this afternoon, mostly impacting areas roughly along and southeast of a Helena to Lewistown line. Thunderstorm activity is still possible northwest of this line , but confidence of storm development lower for this area. As mentioned earlier, PWATs are running anomalously high, which increases the potential for heavy rainfall, especially where the training of showers and thunderstorms occurs, and/or if storm develop over burn scars. Shower and thunderstorm activity is expected to decrease in coverage tonight, though some showers and perhaps a few storms can't be completely ruled out. Another shortwave moves through the region on Wednesday and will likely bring another round of showers and storms moving from southwest to northeast. The same thunderstorm concerns can be expected for Wednesday despite slightly less moisture than today. -RCG Wednesday night through next Tuesday...Primary concern over the period will be the breakdown of the H500 ridge by the trough currently moving towards the Pacific Northwest/BC (this morning) during the Wednesday night through Thursday night timeframe. This ridge breakdown will result in increasing westerly surface winds, especially over Central and North Central Montana during the day on Thursday, as a Pacific front moves across the Northern Rockies. High temperatures throughout the period will remain on the warm side, with most locations rising into the 80s and 90s. The expected combination of winds, very warm temperatures, and low relative humidity has lead to the issuance of a Fire Weather Watch for zones 112, 113, 114, and 116 for Thursday afternoon and early evening. Any new discrete lightning fire starts from today or Wednesday could quickly grow in these condtions. Precipitation chances are not expected to be as widespread as compared to the first half of the work week, but isolated to scattered showers and thunderstorms are possible on Thursday southeast of a Lincoln, to Great Falls, to Chinook line. - Moldan/RCG && .AVIATION... 1148 AM MDT Tue Jul 20 2021 (20/18Z TAF period) Scattered showers and thunderstorms are beginning to initiate over SW MT early this afternoon and will track NE through the evening before diminishing. Most of the activity will occur along and south of a KHLN to KLWT line, but a few storms will be possible further north as well. Gusty outflow winds could impact areas near these storms along with brief MVFR conditions and mountain obscuration in precipitation immediately under cells. Surface winds will generally remain light outside of any thunderstorm activity. -Hoenisch/RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... While scattered to numerous showers and thunderstorms are expected today, with most if not all being on the wet side, recent heat/dryness will likely leave fuels receptive to new lightning ignitions despite the higher humidity and wetting rain potential. The ridge which has dominated the pattern as of late is then expected to be broken down Wednesday night and through the day on Thursday. Strong and gusty winds, especially during the afternoon and evening hours on Thursday, are expected across the region due to this ridge breakdown. This will likely bring elevated fire weather conditions during the day on Thursday, especially considering the potential for emerging holdover fires from lightning earlier in the week. As a result, a Fire Weather Watch has been issued for Thursday afternoon and evening for fire zones 112, 113, 114, and 116. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 92 57 92 / 30 30 30 20 CTB 56 88 53 84 / 20 40 20 10 HLN 61 92 61 93 / 50 60 30 20 BZN 56 92 56 92 / 50 30 30 30 WYS 45 82 46 83 / 50 30 20 40 DLN 54 88 54 89 / 50 30 30 30 HVR 63 95 60 94 / 10 40 40 10 LWT 61 89 59 91 / 20 40 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Fire Weather Watch from Thursday afternoon through Thursday evening Deerlodge/Western Beaverhead National Forest. Red Flag Warning until midnight MDT tonight Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 20, 2:38 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Tue Jul 20 2021
MTZ052-053-202100-
Broadwater-Jefferson-
238 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROADWATER...
EAST CENTRAL JEFFERSON COUNTIES...
At 236 PM MDT, strong thunderstorms were clustered 8 miles west of
Toston, or 11 miles southwest of Townsend, moving east northeast at
10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Townsend, Toston, Silos and Radersburg.
This includes Highway 12 between mile markers 1 and 14, and between
mile markers 71 and 100.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4625 11192 4652 11138 4620 11112 4619 11117
4619 11134 4613 11134 4610 11138 4611 11140
4609 11140 4598 11172
TIME...MOT...LOC 2036Z 247DEG 24KT 4617 11162
RCGSpecial weather statement, Jul 20, 2:49 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Tue Jul 20 2021
MTZ008-202115-
Beaverhead-
249 PM MDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BEAVERHEAD COUNTY...
At 248 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Monida to 23 miles
southwest of Lima. Movement was southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lima, Monida, Bannack Pass and Snowline.
This includes Interstate 15 between mile markers 1 and 16 .
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lima Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4440 11289 4442 11295 4485 11230 4468 11203
4455 11222 4457 11223 4457 11229 4454 11235
4445 11239 4448 11247 4446 11251 4450 11274
4444 11283 4438 11282 4436 11284
TIME...MOT...LOC 2048Z 336DEG 6KT 4472 11228 4432 11280
RCGSpecial weather statement, Jul 20, 2:56 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Tue Jul 20 2021
MTZ015-202130-
Madison-
256 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
COUNTY...
At 254 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Virginia City to 26
miles northeast of Monida. Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.
This includes Highway 287 between mile markers 23 and 51.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Ruby River Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4491 11217 4492 11219 4526 11221 4540 11167
4501 11157 4484 11216
TIME...MOT...LOC 2054Z 237DEG 24KT 4524 11182 4492 11209
RCGSpecial weather statement, Jul 20, 3:14 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
314 PM MDT Tue Jul 20 2021
MTZ008-015-055-202145-
Madison-Beaverhead-Gallatin-
314 PM MDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...
At 314 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northeast of Ennis to 18 miles
south of Lima. Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Virginia City, Ennis, Lima, Monida, Big Sky, Mcallister, Lakeview,
Jeffers, Gallatin Gateway, Cameron and Snowline.
This includes the following highways...
Interstate 15 between mile markers 1 and 17 .
Highway 191 between mile markers 62 and 76.
Highway 287 between mile markers 13 and 59.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4543 11201 4561 11112 4454 11173 4451 11182
4456 11189 4452 11211 4457 11229 4453 11236
4445 11239 4448 11247 4446 11251 4449 11255
4450 11274 4436 11285 4436 11286
TIME...MOT...LOC 2114Z 222DEG 26KT 4547 11155 4437 11267
SCSpecial weather statement, Jul 20, 3:35 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
335 PM MDT Tue Jul 20 2021
MTZ008-202200-
Beaverhead-
335 PM MDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 335 PM MDT, a strong thunderstorm was located 14 miles northwest
of Wisdom, or 40 miles southeast of Hamilton, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4582 11374 4584 11370 4585 11361 4584 11343
4578 11341 4558 11348 4568 11380
TIME...MOT...LOC 2135Z 284DEG 8KT 4575 11367
SCSpecial weather statement, Jul 20, 3:54 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
354 PM MDT Tue Jul 20 2021
MTZ015-055-202230-
Madison-Gallatin-
354 PM MDT Tue Jul 20 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON AND CENTRAL GALLATIN COUNTIES...
At 353 PM MDT, a cluster of strong thunderstorms was centered around
21 miles southeast of Ennis, or 26 miles southeast of Virginia City,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Virginia City, Ennis, Jeffers, Big Sky, Cameron and Mcallister.
This includes the following highways...
Highway 191 between mile markers 31 and 72.
Highway 287 between mile markers 1 and 10, and between mile markers
5 and 55.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4475 11179 4478 11178 4478 11182 4514 11221
4568 11136 4536 11101 4535 11104 4508 11104
4507 11106 4511 11110 4505 11115 4501 11110
4495 11110 4470 11164 4470 11172
TIME...MOT...LOC 2153Z 238DEG 27KT 4510 11146
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:04 PM MDT | Fire Weather Watch | TFX | Blaine, Glacier, Hill, Jefferson, Lewis and Clark, Liberty and 5 more | 23 hr |
| Jul 20, 2:38 PM MDT | Special Weather Statement | TFX | Broadwater | 22 min |
| Jul 20, 2:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jul 20, 3:14 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 20, 3:35 PM MDT | Special Weather Statement | TFX | Deer Lodge | 25 min |
| Jul 20, 4:21 PM MDT | Special Weather Statement | TFX | Gallatin | 24 min |
| Jul 20, 4:24 PM MDT | Special Weather Statement | TFX | Gallatin | 36 min |
| Jul 20, 5:11 PM MDT | Special Weather Statement | TFX | Broadwater | 34 min |
| Jul 20, 5:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jul 20, 5:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Meagher | 28 min |
| Jul 20, 5:53 PM MDT | Special Weather Statement | TFX | Jefferson | 37 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.